zig
0

Notifications

  • You're all caught up!

Side Effects of Triamcinolone Injection in the Eye

by
author image Sharon Perkins
A registered nurse with more than 25 years of experience in oncology, labor/delivery, neonatal intensive care, infertility and ophthalmology, Sharon Perkins has also coauthored and edited numerous health books for the Wiley "Dummies" series. Perkins also has extensive experience working in home health with medically fragile pediatric patients.
Side Effects of Triamcinolone Injection in the Eye
Man putting eye drops in his eye Photo Credit petrunjela/iStock/Getty Images

Overview

Triamcinolone is a corticosteroid medication that is given to reduce swelling in the macula and inflammation in other parts of the eye, such as the uvea. The macula is the center of clear, sharp vision in the retina, the “camera” of the eye, which contains the photoreceptors responsible for sight. Macular swelling causes blurred vision and loss of visual acuity and can be caused by diabetic retinopathy, cystoid macular edema, or blockages in the veins and arteries in the retina. Edema related to inflammation of the uvea, which is found between the retina and the sclera, is also treated with triamcinolone injections.

Mild Side Effects

Transient mild effects include slight pain and scratchiness after injection, a cherry-red spot at the site of injection or floaters. Floaters are common and can be distracting but disappear within a week.Corneal abrasion can occur with any intravitreal injection. Treatment is application of ointment and patching to decrease movement of the eye.

Common Side Effects

Like all drugs, intravitreal injection of triamcinolone can have serious side effects. According to an article in Expert Opinion Pharmacotherapy, the most common potentially serious side effects of triamcinolone injection are the potential for a sudden rise in intraocular pressure (IOP) and the development of cataracts. An article in “Ophthalmology” 2005 explored the connection between the two serious side effects, concluding that cataracts related to steroid injection don’t develop unless an elevated IOP occurs after injection.

Around 50 percent of patients develop elevated IOP that needs treatment with drops for several months, and around 16 percent need to use drops in conjunction with Diamox, a pill used to decrease fluid, according to “Intravitreal Triamcinolone: A Leaflet for Patients.” About 7 percent require glaucoma surgery for a serious rise in pressure. Signs of elevated IOP include severe headache or pain in the eye; prolonged elevated pressure can damage the optic nerve.

Elevated IOP can be treated with topical medications to decrease pressure. Elevated pressure usually develops within four weeks. If pressure hasn’t risen at that point, developing glaucoma is unlikely.

Rare Serious Side Effects

Like any injection, intravitreal injection of triamcinolone can cause infection. About 1 in 1,000 patients develop endophthalmitis, an infection of the eye, which causes severe pain and needs prompt treatment. Infection may initially be unnoticed by the patient because steroids can suppress the symptoms of infection.

There’s a small (less than 1 percent) risk of a retinal detachment after intravitreal injection. Report a new onset of severe floaters or a curtain or veil over part of your vision to your doctor immediately.

LiveStrong Calorie Tracker
Lose Weight. Feel Great Change your life with MyPlate by LIVESTRONG.COM
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

YOU MIGHT ALSO LIKE

CURRENTLY TRENDING

Demand Media

Our Privacy Policy has been updated. Please take a moment and read it here.